Alert archive / California / High Surf Advisories in 2011

High Surf Advisory 3, NWS San Francisco Bay Area, CA

February 17, 20116 counties in California

NWS San Francisco Bay Area, CA issued this high surf advisory at Feb 17, 2011, 3:11 AM PST for 6 counties in California. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Feb 17, 2011, 3:11 AM PST (11:11 UTC)
Expired
Feb 17, 2011, 3:00 PM PST
In force
12 hr
Issued by
NWS San Francisco Bay Area, CA

Counties City and County of San Francisco, CA, Marin County, CA, Monterey County, CA, San Mateo County, CA, Santa Cruz County, CA, Sonoma County, CA

The radar

The San Francisco radar (KMUX), 53 km from the middle of the area, began a volume at 11:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 11.2 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2011-02-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 93 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2011-02-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
93 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1174 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

333 
WHUS46 KMTR 171111
CFWMTR

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
311 AM PST THU FEB 17 2011

...LARGE SWELLS ALONG THE CENTRAL CALIFORNIA COAST COMBINED WITH
HIGH ASTRONOMICAL TIDE WILL PRODUCE HIGH SURF CONDITIONS THROUGH
EARLY AFTERNOON.

CAZ006-505-509-529-530-172300-
/O.NEW.KMTR.SU.Y.0003.110217T1111Z-110217T2300Z/
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
SAN FRANCISCO PENINSULA COAST-NORTHERN MONTEREY BAY-
SOUTHERN MONTEREY BAY AND BIG SUR COAST-
311 AM PST THU FEB 17 2011

...HIGH SURF ADVISORY IN EFFECT UNTIL 3 PM PST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN SAN FRANCISCO HAS ISSUED A HIGH
SURF ADVISORY...WHICH IS IN EFFECT UNTIL 3 PM PST THIS AFTERNOON.

* WAVES AND SURF: WAVE HEIGHTS 13 AND 16 FEET COMBINED WITH HIGH
  TIDE OF 6.6 FEET IN SAN FRANCISCO AT 10:15 AM COULD CAUSE
  BREAKING WAVES UP TO 20 FEET ALONG AREA BEACHES.

* TIMING: THE HIGHEST WAVES WILL BEGIN TO ARRIVE AROUND SUNRISE
  LEADING INTO THE MID-MORNING HIGH TIDE CYCLE.

* IMPACTS: THE COMBINATION OF LARGE SWELLS IN EXCESS OF 15
  FEET...HIGH TIDAL CYCLES AND WESTERLY ONSHORE WINDS WILL CREATE
  A DANGEROUS NEAR SHORE ENVIRONMENT. PEOPLE VISITING AREA BEACHES
  SHOULD USE EXTRA CAUTION AND EXPECT RIP CURRENTS IN THE SURF
  ZONE. IN ADDITION MINOR COASTAL FLOODING WILL BE POSSIBLE MAINLY
  DURING THE PERIOD OF HIGH TIDE. SWELLS WILL DECREASE THIS
  AFTERNOON AND EVENING.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$


HTTP://WWW.WEATHER.GOV/SANFRANCISCO
1 follow-up statement
163 
WHUS46 KMTR 172235
CFWMTR

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
235 PM PST THU FEB 17 2011

CAZ006-505-509-529-530-172345-
/O.EXP.KMTR.SU.Y.0003.000000T0000Z-110217T2300Z/
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
SAN FRANCISCO PENINSULA COAST-NORTHERN MONTEREY BAY-
SOUTHERN MONTEREY BAY AND BIG SUR COAST-
235 PM PST THU FEB 17 2011

...HIGH SURF ADVISORY WILL EXPIRE AT 3 PM PST THIS AFTERNOON...

THE HIGH SURF ADVISORY WILL EXPIRE AT 3 PM PST THIS AFTERNOON. SEA
HEIGHTS HAVE DROPPED BELOW 15 FEET AND ARE FORECAST TO CONTINUE TO
DECREASE OVERNIGHT INTO FRIDAY. THEREFORE THE HIGH SURF ADVISORY
WILL BE ALLOWED TO EXPIRE AT 3 PM. 

$$


HTTP://WWW.WEATHER.GOV/SANFRANCISCO

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this high surf advisory went out at Feb 17, 2:16 AM PST, 55 minutes earlier.

Area forecast discussion, Feb 17, 2:16 AM PST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
216 AM PST THU FEB 17 2011

.DISCUSSION...AS OF 2:16 AM THURSDAY...STARTED THE SHIFT OFF WITH
THUNDERSTORMS MOVING ACROSS THE BAY AREA...A COUPLE OF LIGHTNING
STRIKES NEAR OAKLAND ASSOCIATED WITH A VIGOROUS CELL AMONGST OTHERS
IN THE COLD...POST-FRONTAL AIRMASS. NO LIGHTNING HAS BEEN DETECTED
SINCE THEN...BUT SHOWER ACTIVITY APPEARS TO BE INCREASING IN AREAL
COVERAGE PER LATEST RADAR LOOPS. PRECIPITATION IS EXPECTED TO BECOME
MORE UNIFORM AND LESS SHOWERY TODAY AS THE NEXT ORGANIZED
DISTURBANCE APPROACHES THE AREA LATER THIS MORNING. SOUTHERLY WINDS
WILL ALSO RAMP BACK UP WITH 20-30 MPH WINDS LIKELY NEAR THE COAST
AND IN THE HILLS. UP TO AN ADDITIONAL 1-2 INCHES IS EXPECTED OVER
THE NEXT 24 HOURS WITH THE HEAVIER AMOUNTS FALLING IN THE HIGHER
TERRAIN FROM THE SANTA CRUZ MOUNTAINS SOUTH. RAIN IS EXPECTED TO
CONTINUE INTO FRIDAY WITH THE BRUNT OF THE RAINFALL AIMED AT THE
SANTA LUCIA MOUNTAINS THROUGH FRIDAY MORNING. AN ADDITIONAL 1-2
INCHES IS FORECAST FOR THAT AREA WITH UP TO A HALF INCH ELSEWHERE.

BY SATURDAY SHOWER ACTIVITY IS PROGGED TO BE MINOR. THEN AN UPPER
LOW DROPPING SOUTHWARD OFF THE CALIFORNIA COAST COULD BRING AN
ADDITIONAL WAVE OF SHOWERS TO THE AREA...NAMELY THE BIG SUR COAST
(PER THE NAM) SATURDAY NIGHT INTO SUNDAY. HOWEVER...THERE REMAINS
SOME DEBATE AS TO WHERE EXACTLY THE UPPER LOW WILL TRACK INLAND...
THUS EXACT TIMING AND AREA OF STRONGEST PRECIP IS IN QUESTION.
ANOTHER UPPER LOW ON A SIMILAR TRAJECTORY EARLY NEXT WEEK GIVES EVEN
MORE VARIABILITY TO THE FORECAST AS SOME MODELS TRACK IT CLOSER TO
THE COAST THAN OTHERS. AS WITH MOST CUT-OFF LOWS...ESPECIALLY THOSE
IN THE LATTER PORTIONS OF THE FORECAST...UNCERTAINTY IS HIGH.

&&

.AVIATION...AS OF 10:20 PM WEDNESDAY...SOUTHERLY WINDS WILL PREVAIL
TONIGHT AS THE NEXT SYSTEM APPROACHES THE REGION. -SHRA WILL
CONTINUE TO AFFECT ALL TERMINALS THIS AFTERNOON WITH ISOLATED -TSRA
POSSIBLE BUT NOT SHOWN IN TAF GIVEN ISOLATED COVERAGE. BIGGEST THREAT
WILL BE SMALL HAIL AND GUSTY DOWNDRAFT WINDS. THE NEXT FRONT WILL
MOVE IN LATER THIS MORNING BRINGING WITH IT THE NEXT ROUND OF STEADY
RAIN BY SUNRISE THURSDAY.

VICINITY OF KSFO...MAINLY VFR CONDITIONS WITH MVFR CIGS POSSIBLE
WITH PASSING SHOWERS. ISOLATED THUNDERSTORMS POSSIBLE WITH VARIABLE
GUSTY WINDS AND MODERATE DOWNPOURS. WINDS WILL BE PREDOMINANTLY
FROM THE SOUTH AHEAD OF THE APPROACHING FRONT THAT IS EXPECTED TO
BRING THE NEXT ROUND OF STEADY RAIN BY SUNRISE THURSDAY. SSE WINDS
WILL STRENGTHEN DURING THE MORNING RUSH WITH SUSTAIN WINDS OF 15 TO
20 KNOTS AND GUSTS OF 25 TO 30 KNOTS. SOUTHERLY WINDS WILL DECREASE
IN THE LATE AFTERNOON WITH RAIN SHOWERS GRADUALLY TAPERING.

KSFO BRIDGE APPROACH...SAME AS KSFO.

MONTEREY BAY AREA TERMINALS...LIGHT SOUTHEAST WINDS WILL CONTINUE
THROUGH THE NIGHT WITH A STRAY SHOWER POSSIBLE. STRONG AND GUSTY
SOUTHEAST WINDS AND STEADY RAIN TO START THE DAY THURSDAY.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .TDA...SCA...ALL WATERS.
            SCA...ROUGH BAR FOR THE SAN FRANCISCO BAR.

&&

PUBLIC FORECAST: SS
AVIATION: CW
Hazardous weather outlook, Feb 16, 2:04 PM PST, 13 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA CA
204 PM PST WED FEB 16 2011

CAZ507-511-512-517-518-171400-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
MOUNTAINS OF SAN BENITO COUNTY AND INTERIOR MONTEREY COUNTY
INCLUDING PINNACLES NATIONAL MONUMENT-NORTH BAY MOUNTAINS-
EAST BAY HILLS AND THE DIABLO RANGE-SANTA CRUZ MOUNTAINS-
204 PM PST WED FEB 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE HILLS ABOVE 1000 FEET IN
THE SAN FRANCISCO AND MONTEREY BAY REGION.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS EVENING AND
EARLY TONIGHT. DEVELOPED THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
SMALL HAIL AND BRIEF HEAVY RAIN. WEST TO SOUTHWEST WINDS OF 15 TO 30
MPH WITH OCCASIONAL GUSTS TO 45 MPH.

IN ADDITION...SNOW LEVELS WILL CONTINUE TO FALL BETWEEN 3000-4000
FEET TODAY. AS A RESULT...LIGHT SNOW WILL BE POSSIBLE OVER THE
HIGHEST PEAKS.  LITTLE TO NO ACCUMULATION IS EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

LESS WIND AND RAIN IS EXPECTED THURSDAY BUT ANOTHER SYSTEM WILL MOVE
IN FROM THE NORTH THURSDAY NIGHT INTO FRIDAY. THIS WILL BRING MORE
RAIN TO THE AREA POSSIBLY LASTING INTO SATURDAY. SNOW LEVELS WILL
REMAIN LOW WITH MINOR ACCUMULATIONS OVER THE HIGHEST PEAKS.

COOL AND UNSETTLED WEATHER WILL CONTINUE IN THE HILLS FOR MUCH OF
THE WEEK. ANYONE WITH OUTDOOR PLANS IN THE HILLS ABOVE 2500 FEET
SHOULD BE PREPARED FOR WINTER LIKE WEATHER THIS WEEK.

CAZ006-505-506-508>510-513-516-528>530-171400-
SOUTHERN SALINAS VALLEY...ARROYO SECO...AND LAKE SAN ANTONIO-
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
NORTH BAY INTERIOR VALLEYS-SAN FRANCISCO BAY SHORELINE-
EAST BAY INTERIOR VALLEYS-SAN FRANCISCO PENINSULA COAST-
NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND CARMEL VALLEY-
SOUTHERN MONTEREY BAY AND BIG SUR COAST-NORTHERN MONTEREY BAY-
SANTA CLARA VALLEY...INCLUDING SAN JOSE-
204 PM PST WED FEB 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE INLAND VALLEYS AND
COASTAL LOCATIONS OF THE SAN FRANCISCO AND MONTEREY BAY REGION.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS EVENING AND
EARLY TONIGHT. DEVELOPED THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
SMALL HAIL AND BRIEF HEAVY RAIN.  MINOR PONDING ON THE ROADWAYS WILL
ALSO BE POSSIBLE WITH THE HEAVIEST CELLS. WEST TO SOUTHWEST WINDS OF
10 TO 20 MPH WITH OCCASIONAL GUSTS TO 30 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

LESS WIND AND RAIN IS EXPECTED EARLY THURSDAY BUT ANOTHER SYSTEM WILL
MOVE IN FROM THE NORTH THURSDAY NIGHT INTO FRIDAY. THIS WILL BRING
MORE RAIN TO THE AREA POSSIBLY LASTING INTO SATURDAY.

MM

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 16, 8:09 PM PSTSmall Craft AdvisoryMTR24 hr
Feb 17, 9:03 AM PSTAreal Flood AdvisoryMTRAlameda, Contra Costa, Marin, Monterey, Napa, San Benito and 4 more31 days
Feb 17, 9:06 AM PSTAreal Flood AdvisoryMTRAlameda, Contra Costa, City and County of San Francisco, San Mateo, Santa Clara6 hr
Feb 17, 9:10 AM PSTGale WarningMTR6 hr
Feb 17, 10:24 AM PSTFlash Flood WarningMTRSonoma106 min
Feb 17, 12:47 PM PSTAreal Flood AdvisoryMTRAlameda, Contra Costa, City and County of San Francisco, San Mateo, Santa Clara2 hr
Feb 17, 12:54 PM PSTAreal Flood AdvisoryMTRMonterey, San Benito, Santa Cruz6 hr

Nearby

High Surf Advisories in California, 2011Every high surf advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.